| Catalog Number |
4246040W |
| Medical Device Problem Code |
Burst Container or Vessel (1074)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/03/2024
Type of Reportable Event
Malfunction
Event or Problem Description
As reported, a.014 6.0x40 aviator was used for carotid artery stenting (cas) case, but the calcification of the lesion was so severe that the balloon burst during inflation.The device could not be used.There was no reported injury to the patient.The device will be returned for evaluation.Additional information was requested; however, the information was not obtained after multiple attempts.
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 82298646 presented no issues during the manufacturing process that can be related to the reported event.Additional information is pending and will be submitted within 30 days upon receipt.E1 phone # listed: (b)(6).
Additional Manufacturer Narrative
As reported, a.014 6.0x40mm 142cm aviator was used for carotid artery stenting (cas) case, but the calcification of the lesion was so severe that the balloon burst during inflation.The device could not be used.There was no reported injury to the patient.Additional information was requested; however, the information was not obtained after multiple attempts.A non-sterile ¿aviator plus.014 6.0x40 142cm¿ was received for product evaluation.Per visual analysis, the device was inspected, observing that the balloon presented a burst condition.No other outstanding details were observed on the returned product.A functional test was performed.One inflator/deflator device was attached to the inflation port, and the balloon inflation test was done by applying positive pressure using the inflator/deflator device with the purpose of reaching the rated burst pressure.However, inflating the balloon was not possible due to the torn condition present on the balloon.Per microscopic analysis, the balloon¿s external surface presented evidence of a secondary scratch mark on the external surface sections near the burst rupture borders.This type of damage is commonly caused during an interaction of the material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch mark on the surface could have led to the damaged condition found on the received device.It appears that the external surface near the burst border area was affected with a sharp object from outside of the device.No other anomalies were observed.Scanning electron microscopy (sem) analysis was not performed because the damages associated with the burst were visible with the magnification obtained with a vision system.The product history record (phr) review of lot 82298646 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported event of ¿balloon burst¿ was confirmed through analysis of the returned device.However, the exact cause of the burst reported could not be conclusively determined during analysis.Based on the information available for review, vessel characteristics (calcification of the lesion was so severe that the balloon burst during inflation) most likely contributed to the reported event as calcified/resistant lesions can damage a balloon as evidenced by the scratch mark found on the balloon¿s surface during microscopic analysis.According to the instructions for use (ifu), which is not intended as a mitigation, ¿do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in-vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure-monitoring device is recommended to prevent over-pressurization.Prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.¿ neither the product analysis, nor the phr review suggest that the failures experienced could be related to the design or manufacturing process of the unit.Therefore, no corrective/preventative actions will be taken at this time.
Event or Problem Description